Mathematische Annalen

, Volume 370, Issue 1–2, pp 39–69 | Cite as

Curve-rational functions

  • János Kollár
  • Wojciech Kucharz
  • Krzysztof KurdykaEmail author


Let W be a subset of the set of real points of a real algebraic variety X. We investigate which functions \(f: W \rightarrow \mathbb {R}\) are the restrictions of rational functions on X. We introduce two new notions: curve-rational functions (i.e., continuous rational on algebraic curves) and arc-rational functions (i.e., continuous rational on arcs of algebraic curves). We prove that under mild assumptions the following classes of functions coincide: continuous hereditarily rational (introduced recently by the first named author), curve-rational and arc-rational. In particular, if W is semialgebraic and f is arc-rational, then f is continuous and semialgebraic. We also show that an arc-rational function defined on an open set is arc-analytic (i.e., analytic on analytic arcs). Furthermore, we study rational functions on products of varieties. As an application we obtain a characterization of regular functions. Finally, we get analogous results in the framework of complex algebraic varieties.

Mathematics Subject Classification

14P05 14P10 26C15 



We thank J. Bochnak, C. Fefferman and J. Siciak for useful comments, and S. Yakovenko for making us aware of the relevance of [10] for our project. Partial financial support to JK was provided by the NSF under Grant No. DMS-1362960. For WK, research was partially supported by the National Science Centre (Poland) under Grant No. 2014/15/B/ST1/00046. Furthermore, WK acknowledges with gratitude support and hospitality of the Max-Planck-Institut für Mathematik in Bonn. Partial support for KK was provided by the ANR project STAAVF (France).


  1. 1.
    Anrdreotti, A., Bombieri, E.: Sugli omeomorfismi delle varieta algebriche. Ann. Scuola Norm. Sup. Pisa (3) 23, 431–450 (1969)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Andreotti, A., Norguet, F.: La convexité holomorphe dans l’espace analytique des cycles d’une variété algébrique. Ann. Scuola Norm. Sup. Pisa (3) 21, 31–82 (1967)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bierstone, E., Milman, P., Parusiński, A.: A function which is arc-analytic but not continuous. Proc. Am. Math. Soc. 113, 419–424 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bilski, M., Kucharz, W., Valette, A., Valette, G.: Vector bundles and reguluous maps. Math. Z. 275, 403–418 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Błocki, Z.: Singular sets of separately analytic functions. Ann. Pol. Math. 56, 219–225 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bochnak, J., Coste, M., Roy, M.-F.: Real Algebraic Geometry, Ergeb. der Math. und ihrer Grenzgeb. Folge 3, vol. 36. Springer, Berlin (1998)Google Scholar
  7. 7.
    Bochnak, J., Siciak, J.: Analytic functions in topological vector spaces. IHES Bures-sur-Yvette (1971) (mimeographed preprint) Google Scholar
  8. 8.
    Bochnak, J., Siciak, J.: Polynomials and multilinear mappings in topological vector spaces. Stud. Math. 39, 59–76 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bochnak, J., Siciak, J.: Analytic functions in topological vector spaces. Stud. Math. 39, 77–112 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bochner, S., Martin, W.: Several Complex Variables. Princeton University Press, Princeton (1948)zbMATHGoogle Scholar
  11. 11.
    Demailly, J.-P., Lempert, L., Shiffman, B.: Algebraic approximations of holomorphic maps from Stein domains to projective manifolds. Duke Math. J. 76, 333–363 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Fichou, G., Huisman, J., Mangolte, F., Monnier, J-Ph: Fonctions régulues. J. Reine Angew. Math. 718, 103–151 (2016)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Fichou, G., Monnier, J.-Ph., Quarez, R.: Continuous functions in the plane regular after one blowing-up. arXiv:1409.8223 [math.AG]
  14. 14.
    Kollár, J.: Singularities of the Minimal Model Program (with a collaboration of Sándor Kovács), Cambridge Tracts in Mathematics, vol. 200. Cambridge University Press, Cambridge (2013)CrossRefzbMATHGoogle Scholar
  15. 15.
    Kollár, J., Nowak, K.: Continuous rational functions on real and \(p\)-adic varieties. Math. Z. 279, 85–97 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kucharz, W.: Rational maps in real algebraic geometry. Adv. Geom. 9, 517–539 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kucharz, W.: Regular versus continuous rational maps. Topol. Appl. 160, 1375–1378 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kucharz, W.: Approximation by continuous rational maps into spheres. J. Eur. Math. Soc. 16, 1555–1569 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kucharz, W.: Continuous rational maps into the unit \(2\)-sphere. Arch. Math. 102, 257–261 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kucharz, W.: Some conjectures on stratified-algebraic vector bundels. J. Singul. 12, 92–104 (2015)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Kucharz, W.: Continuous rational maps into spheres. Math. Z. doi: 10.1007/s00209-016-1639-4. arXiv:1403.5127 [math.AG]
  22. 22.
    Kucharz, W., Kurdyka, K.: Stratified-algebraic vector bundles. J. Reine Angew. Math. (2016). doi: 10.1515/crelle-2015-0105. arXiv:1308.4378 [math.AG]
  23. 23.
    Kucharz, W., Kurdyka, K.: Comparison of stratified-algebraic and topological K-theory. arXiv:1511.04238 [math.AG]
  24. 24.
    Kucharz, W., Kurdyka, K.: Linear equations on real algebraic surfaces. arXiv:1602.01986
  25. 25.
    Kurdyka, K.: Points réguliers d’un ensemble sous-analytique. Ann. Inst. Fourier 38, 133–156 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Kurdyka, K.: Ensembles semi-algébrique symetriques par arcs. Math. Ann. 281, 445–462 (1988)CrossRefzbMATHGoogle Scholar
  27. 27.
    Kurdyka, K.: An arc-analytic function with nondiscrete singular set. Ann. Pol. Math. 59, 251–254 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Lazarsfeld, R.: Positivity in Algebraic Geometry. I. Classical Setting: Line Bundles and Linear Series, Ergeb. der Math. und ihrer Grenzeb. Folge 3, vol. 48. Springer, Berlin (2004)Google Scholar
  29. 29.
    Nowak, K.J.: Some results of algebraic geometry over Henselian rank one valued fields. Sel. Math. doi: 10.1007/s00029-016-0245-y
  30. 30.
    Siciak, J.: Singular sets of separately analytic functions. Colloq. Math. 60(61), 281–290 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Zieliński, M.: Homotopy properties of some real algebraic maps. Homol. Homotopy Appl. 18, 287–299 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  • János Kollár
    • 1
  • Wojciech Kucharz
    • 2
  • Krzysztof Kurdyka
    • 3
    Email author
  1. 1.Department of Mathematics, Fine HallPrinceton UniversityPrincetonUSA
  2. 2.Faculty of Mathematics and Computer Science, Institute of MathematicsJagiellonian UniversityKrakówPoland
  3. 3.Laboratoire de Mathématiques (LAMA), UMR 5127, CNRSUniversité Savoie Mont BlancLe Bourget-du-Lac CedexFrance

Personalised recommendations